Digitalis Toxicity



Digitalis Toxicity

Digitalis is a type of drug that is used as a treatment for heart conditions. It has a narrow therapeutic range and if an individual takes an increased dose of this drug, he will suffer a condition known as digitalis toxicity and experience different untoward symptoms [1].

What is Digitalis?

The term digitalis refers to drugs that are used in the treatment of cardiac failure or arrhythmias. These drugs are derived from the plants under the genus of the same name. Ingestion of even small amount of the digitalis plant may be fatal to humans, especially to children.

It works by increasing the amount of calcium in the cardiac cells and therefore increased the strength of the heartbeat. The adverse reactions that may be experienced from taking this drug are associated with the toxicity. This drug has severe interactions with several medications such as furosemide, amiodarone and verapamil [1, 2, 3].

How much is Digitalis Toxicity?

As mentioned earlier, the drug digitalis has a narrow therapeutic margin. The usual dosage of digitalis leaf is about 1.5g which is divided into 2 doses. Toxicity may occur when an individual takes in more than the therapeutic dose or when its dose accumulates in the body.

People who have developed a decreased tolerance for this drug may develop toxicity symptoms regardless to the normal digitalis level in the blood. Certain factors such as dehydration, low serum potassium and magnesium levels, renal dysfunction and thyroid problems may pose an individual at risk for digitalis toxicity [2, 3, 4, 5].


What are Digitalis Toxicity symptoms?

The initial symptoms that may be experienced may include vomiting, nausea and diarrhea. These symptoms are associated with poisoning. Confusion, difficulty in breathing, appearance of bright spots, blurring of vision or experiences of blind spots are also some symptoms which may have been reported.

Cardiac symptoms include irregular heartbeat which may be too fast (tachycardia) or too slow (bradycardia). These symptoms can be fatal if they are not managed promptly [1, 2, 3, 4, 5].

What is Digitalis Toxicity management?

The initial part of the management for this condition is the stabilization of the patient. If the patient presents with breathing difficulty, there may be a need to establish an artificial airway and connect it to a breathing machine.

Once the patient is stable, the physician will perform an assessment to identify the degree of the toxicity. Blood chemical analysis will be able to check the metabolism of the patient and the levels of potassium and magnesium serum levels.

Performing an electrocardiogram will be able to assess the possible effect of the toxicity to the heart. Renal clearance is important in the metabolism of this drug so an assessment of the kidney function will be performed as well.

In order to reduce the amount of ingested digitalis, a nasogastric pump may be utilized in order to pump the stomach.


Activated charcoal tablets are used to bind the digitalis drug and pass it through the urine. If a lot of time has passed since the ingestion of the drug, a hemodialysis may be performed in order to reduce digitalis blood level [1, 2, 3, 4, 5].

How to prevent Digitalis Toxicity?

Important precautions regarding taking digitalis include taking the drug according to the instructions of the physicians. Close monitoring of these patients are done to determine the changes in the medication doses that may be required.

These medications, especially the digitalis leaves, because they can be fatal especially to children. Any side effects should be reported immediately to the physician in order to be managed immediately [1, 2, 3, 4, 5].
References

  1. Chen, M. A. (2015, April 20). Digitalis toxicity. Retrieved from Medline Plus: https://medlineplus.gov/ency/article/000165.htm
  2. Badii, C., & Leonard, M. (2016, January 15). Digitalis Toxicity: The Deadly Potential of Digitalis. Retrieved from Healthline: http://www.healthline.com/health/digitalis-toxicity#Overview1
  3. Texas Heart Institute. (2015, July). Digitalis Medicines. Retrieved from Texas Heart Institute: http://www.texasheart.org/HIC/Topics/Meds/digimeds.cfm
  4. Patel, V. (2015, December 20). Digitalis Toxicity. Retrieved from eMedicine: http://emedicine.medscape.com/article/154336-overview?pa=5OP8GYpJZm6UjhTm0YFoNe6r3NTt9cSJPWjImh%2FeN4sN4rMQcg%2BosZapBi7%2FXWAYnYK6RLIrGKyejanJAS%2FSc7Owhd8Mdk7tVO%2FdkscsGC4%3D#a4
  5. Drugs.com. (2009). Digitalis. Retrieved from Drugs.com: https://www.drugs.com/npp/digitalis.html

Similar Posts:


Recent Posts

Leave a Reply

Your email address will not be published.